Blow-up in multidimensional aggregation equations with mildly singular interaction kernels

Andrea L. Bertozzi, José A. Carrillo, Thomas Laurent

Research output: Contribution to journalArticleResearchpeer-review

148 Citations (Scopus)

Abstract

We consider the multidimensional aggregation equation ut - ∇Δ (u∇ΔK * u) = 0 in which the radially symmetric attractive interaction kernel has a mild singularity at the origin (Lipschitz or better). In the case of bounded initial data, finite time singularity has been proved for kernels with a Lipschitz point at the origin (Bertozzi and Laurent 2007 Commun. Math. Sci. 274 717-35), whereas for C2 kernels there is no finite-time blow-up. We prove, under mild monotonicity assumptions on the kernel K, that the Osgood condition for well-posedness of the ODE characteristics determines global in time well-posedness of the PDE with compactly supported bounded nonnegative initial data. When the Osgood condition is violated, we present a new proof of finite time blow-up that extends previous results, requiring radially symmetric data, to general bounded, compactly supported nonnegative initial data without symmetry. We also present a new analysis of radially symmetric solutions under less strict monotonicity conditions. Finally, we conclude with a discussion of similarity solutions for the case K(x) = |x| and some open problems. © 2009 IOP Publishing Ltd and London Mathematical Society.
Original languageEnglish
Pages (from-to)683-710
JournalNonlinearity
Volume22
Issue number3
DOIs
Publication statusPublished - 27 Apr 2009

Fingerprint Dive into the research topics of 'Blow-up in multidimensional aggregation equations with mildly singular interaction kernels'. Together they form a unique fingerprint.

Cite this